Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Minimal solutions of three-term recurrence relations and orthogonal polynomials

Author: Walter Gautschi
Journal: Math. Comp. 36 (1981), 547-554
MSC: Primary 33A65; Secondary 65D20, 65D30
MathSciNet review: 606512
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We observe that the well-known recurrence relation $ {p_{n + 1}}(z) = (z - {a_n}){p_n}(z) - {b_n}{p_{n - 1}}(z)$ for orthogonal polynomials admits a "minimal solution" if z is outside the spectrum of the mass distribution $ ds(t)$ with respect to which the polynomials are orthogonal and if the moment problem for this distribution is determined. The minimal solution, indeed is $ {f_n}(z) = \smallint {p_n}(t)\,ds(t)/(z - t)$, and can be computed accurately by means of the author's continued fraction algorithm. An application is made to special Gauss-type quadrature formulas.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 33A65, 65D20, 65D30

Retrieve articles in all journals with MSC: 33A65, 65D20, 65D30

Additional Information

Keywords: Minimal solutions of three-term recurrence relations, orthogonal polynomials, moment problem, modified moments
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society